Since the introduction of cinchophen (phenyl-quinoline-carboxylic acid) in 1908 by Nicolaier and Dohrn,1 its use has become widespread as an analgesic, particularly in arthritis. The fact that it may be purchased without a physician's prescription and is usually the chief constituent of many so-called rheumatism cures has added to its increasing use.
That the drug or its preparations may cause toxic symptoms was observed by von Muller,2 Herrick3 and Phillips.4 In 1922, Schroeder5 first drew attention to the toxic properties of the drug variously known as phenylcinchoninic acid, cinchophen, quinophan, atophan, agotan and phenoquin. He reported seventeen cases, chiefly of mild poisoning, consisting of headache, gastro-intestinal disturbances, and transient jaundice. Following Langdon-Brown's6 communication in 1926, a dozen fatalities were reported by Evans,7 Glover,8 Willcox9 and Wells.10
In 1925, Cabot11 reported the first death, from acute yellow atrophy of the